Leg swelling : I’m 17 months post... - Kidney Transplant

Kidney Transplant
1,285 members517 posts

Leg swelling

I’m 17 months post transplant. Now for the last 3-4 months I had noticed slight swelling on the right leg which is the side I was transplanted and I knew that was a possibility so wasn’t too worried. Now it is in both legs but doesn’t occur till late afternoon. I was told I could use a low dose diuretic to help. But as we now they have to be taken first thing in the morning. And I was told only use them when absolutely necessary. My issue is morning time my legs are fine so I don’t know when I’m going to need them or not. If I wear socks even with no elastic that creates major swelling so right now I don’t know what the hell im supposed to do. Any advice would really be appreciated as I’m a single mum of two very active boys and I’m struggling to keep up.

22 Replies
oldestnewest

Has your salt intake increased? How much water are you drinking? Has your diet changed? Are you diabetic? I used to wear those knee high compression socks which helped. I would ask questions to my Doctor for answers.

1 like
Reply

My salt intake is hardly anything. I drink 2/2 1/2 litres a day and pass plenty of water. My diet has become minimal and I’m type 2 diabetic that is also well under control. Any time a sock goes near my legs I swell really bad. To the point you know on cartoons where they have the massive turkeys legs with the bone sticking out the end??? That’s my legs when I take socks off! The bone represents my foot 🤦‍♀️. Nobody I have asked has any answers and my legs are so sore and achy. I have had scans for clots and everything but still none the wiser xx

Reply

I know it’s frustrating! I am dealing with these intense hot flashes to the point my hair is sopping wet. Could it be blood pressure? Before my transplant I had what’s called flash pulmonary edema which led to me finding out about my CKD and landed me in ICU for three days and a regular room for 2 days before being discharged. I guess it could be the side effects of the medication. Does walking make it worse? Just keep an eye on it.

Reply

Funny you mentioned flash pulmonary oedema. Two days after my transplant I was telling the staff I couldn’t breathe properly and on 4 separate occasions I was called a drama queen and a diva. That went on for 14 hours the last thing I remember was collapsing. I woke up in ICU with 2 litres of fluid in my lungs. All because they would not listen to me. And I’m wondering if that’s connected somehow x

Reply

I am a flight attendant and when I woke up I had a hard time breathing... I was smart enough to call for a Dr at the hotel. I have never ever been really sick and was surprised in the ER I was out on a Bi-PAP machine for an hour and was told I was going to ICU! Just grateful after transplant I am no longer on those BP medications except one twice a day. I would ask the team their thoughts and if you are not satisfied I would go to your primary DR and get a second opinion. I never mess when it comes to my health.

Reply

Thank you for taking the time to reply. I guess it’s just a case of ruling things out and seeing what possibilities im left with. And I don’t mess where my health is concerned either especially as I have two sons that depend on me,

Reply

Hi Cazzy41

My transplant was 6 years ago. I have the same issue. Its been off and on for almost 2 years. I've talked to my primary care doctor and my transplant team. I've had tests done and nothing has been found. Including checking my heart to make sure it's functioning well.

I can't determine what could be causing it either. My sodium intake is low, my labs are always perfectly in range. I am on one BP med and it has been very well controlled, but I've been on that for several years.

None of my doctors seem concerned, since all tests results have been negative for anything wrong.

The worst about it for me is the look and others noticing the swelling.

Reply

Hi, I am 8 years out and I also have the same issue. my bp is good, I only take 1 pill a day. all my labs are always fine. I dont have alot of sodium either. starting in the afternoon both my legs swell, the left is worse than the right one. thanks for sharing. this forum has helped me realize other people are going through the same thing as me and the meds are a reason for most of it which I didnt k ow at first.

Reply

Hi Nina,

I'm exactly the same, my left leg swells more than my right, which is why I was first worried about my heart. Once I found out my heart was strong, I don't worry about it as much.

I was thinking about it after my first reply and I do notice I don't swell as much on weekends, and I think that's because I'm up moving more than I am at work, though I do walk often at work. I think I drink more at work though- water and coffee.

Reply

Hi metalminded,

I am the same way. At work I drink almost a gallon of water plus coffee but I'm sitting all day. I try to walk some but it's not enough. I also realized when I'm n the heat my legs swell. its jus crazy how all this works.

Reply

Exactly the same Nina. That's great that we can share our experiences and you and I have pretty much the same scenarios happening :)

Have a great day!!

Reply

I feel the same. For the past 8 years I haven't been able to do this. 😊 thanks and you too!

Reply

I am 19+ years post transplant. Make an appt with your transplant team, or nephrologist in the afternoon so they can see the swelling in your legs. My nephrologist put me on Lasix every morning. When I get up, I too don't have any swelling but by the afternoon.... I was told that sometimes your "new" kidney doesn't regulate your fluid like it should. Anyway, that is the case with me. I wear compression socks when I fly too, to reduce the amount of swelling.

You can always ask your doctor for a trial prescription for a diuretic, like Lasix, and see if it makes a difference? You do have to be careful to keep up with your fluid intake, which it seems you do, because your potassium and magnesium can be too low with the Lasix.

Reply

Have you had your heart Checked out?

Reply

My heart is absolutely fine

Reply

I'm 7& 1/2 yrs post transplant. I had extremely high BP until about 2 yrs ago Now I take 5 BP meds & my pressure is normal. All the meds say as a side effect will cause fluid retention. I take 20 mg lasix everyday. it seems to help. All my bloodwork is normal. I did have a rejection due to my deceased donor's BK virus returning. The swelling seemed to start around that time. My creatnine then jumped from 1.38 to where it is now at 2.50 steady. My BP meds are norvasc, coreg, lisinopril, cardura, &hydralizine. Good luck to you & be thankful for your gift

Reply

I also have the donors BK virus and I wonder if it’s linked x

Reply

Transplant center will have to treat the Bk virus. My center did by reducing my progfaf & cellcept for about 2 months. That is why my creatnine jumped, is what they told me.

Reply

They have stopped my cellcept and started me on Prednisone which I have been on since November last year.

Reply

I forgot to say my heart checked out good

Reply

I am now 22 months out from kidney transplant and my prograf was reduce as it can cause swelling in legs. Have your doctor look at all your medications and it side effects like my nephrologist did.

Reply

As far as I am aware my meds have been ruled out but I don’t know for sure. I have clinic on Monday so I will be asking about that. Thank you for bringing this to my attention x

Reply

You may also like...